Missouri, 2012

Wildfire in Missouri, July 4 to 6, 2012

July 4 to 6, 2012 · NWS SGF · 2 events in 2 counties and zones

Extremely dry conditions and drought conditions helped with the development and spread of multiple wildfires.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Extremely dry conditions and drought conditions helped with the development and spread of multiple wildfires.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 4, 10:54 AM CST, 2 hours 6 minutes earlier.

Area forecast discussion, Jul 4, 10:54 AM CST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1154 AM CDT WED JUL 4 2012

...SHORT TERM FORECAST AND AVIATION UPDATE...

.UPDATE...
/ISSUED 1145 AM CDT WED JUL 4 2012/

FULL SUNSHINE AND HOT TEMPERATURES PREVAILED ACROSS THE REGION AT
MIDDAY. TEMPERATURES WERE WELL ON THEIR WAY TO REACHING THE
CENTURY MARK AT MOST LOCATIONS ACROSS SOUTHEASTERN KANSAS AND THE
MISSOURI OZARKS. SURFACE DEW POINTS WERE GENERALLY IN THE LOWER 60S
AND MAY DROP INTO THE UPPER 50S IN SOME AREAS THIS AFTERNOON AS
THE MIXING DEPTH INCREASES. THE NET EFFECT WILL BE HEAT INDEX
VALUES WILL BE NEAR OR ONLY A COUPLE OF DEGREES HIGHER THAN
AMBIENT AIR TEMPERATURES. THE FORECAST IS ON TRACK.

FOSTER

&&

.DISCUSSION...
/ISSUED 210 AM CDT WED JUL 4 2012/

THE MAIN FORECAST CONCERNS OVER THE NEXT FEW DAYS ARE A BROKEN
RECORD: HEAT/DRY RH'S/FIRE WEATHER.

NO LARGE CHANGES TO THE FORECAST ARE PLANNED. A HEAT ADVISORY IS
IN EFFECT THROUGH THE DAY SATURDAY FOR SEVERAL DAYS OF AFTERNOON
HEAT INDEX VALUES AROUND 100-102 DEG F...GIVE OR TAKE A COUPLE OF
DEGREES. A LARGE UPPER RIDGE WILL BE IN PLACE OVER THE REGION
THROUGH THIS TIME. AGAIN...WENT CLOSER TO NAM MOS MAX
TEMPERATURES ADJUSTING UPWARD JUST A BIT WITH DRIER THAN NORMAL
CONDITIONS. FOR AFTERNOON DEW POINTS WENT WITH A MIX OF NAM MIXED
LAYER DEW POINTS UP TO 900MB AND NAM MOS. THIS RESULTS IN DAILY
MINIMUM RH VALUES GENERALLY IN THE 20-30 PERCENT RANGE FOR THE
NEXT FEW DAYS....POTENTIALLY DOWN INTO THE TEENS LOCALLY OVER
SOUTHERN MO TODAY. OBVIOUSLY DRY VEGETATION AND FIREWORKS ARE NOT
A GOOD MIX AND WILL CONTINUE WITH STATEMENTS TO THAT EFFECT.

MEDIUM RANGE PROGS FROM 00Z ARE STILL INDICATING A PATTERN SHIFT
WITH A LARGE UPPER TROUGH OVER EASTERN CANADA FLATTENING OUR UPPER
RIDGE WHILE A LARGE SCALE AMPLIFIED TROUGH-RIDGE DEVELOPS OVER THE
GULF OF ALASKA/NORTHEAST PACIFIC (TROUGH)-WESTERN NOAM (RIDGE)
RESPECTIVELY. THE GENERAL NW MID LEVEL FLOW PATTERN OPENS THE DOOR
FOR A COOL FRONT AND PRECIP CHANCES AS EARLY AS SUNDAY...BUT
MAINLY FOR MONDAY AND TUESDAY.

DSA

&&

.AVIATION...
/ISSUED 1145 AM CDT WED JUL 4 2012/

FOR THE 18Z TAFS...

VFR CONDITIONS WILL PERSIST AT AREA TERMINALS THROUGH TONIGHT AS
AN UPPER LEVEL RIDGE OF HIGH PRESSURE DOMINATES OUR WEATHER. PREVAILING
WINDS WILL BE FROM THE SOUTHWEST...WITH SOME MODERATE GUSTS AT TIMES
THROUGH THE AFTERNOON HOURS.

FOSTER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY UNTIL 7 PM CDT SATURDAY FOR MOZ055>058-066>071-
     077>083-088>098-101>106.

KS...HEAT ADVISORY UNTIL 7 PM CDT SATURDAY FOR KSZ073-097-101.

&&
Hazardous weather outlook, Jul 4, 12:04 PM CST, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
104 PM CDT WED JUL 4 2012

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-051815-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
104 PM CDT WED JUL 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  ELEVATED EXCESSIVE HEAT RISK.
  ELEVATED FIRE WEATHER RISK.

DISCUSSION...

A STRONG AREA OF UPPER LEVEL HIGH PRESSURE WILL BRING WELL ABOVE
NORMAL AFTERNOON TEMPERATURES TO THE REGION. AFTERNOON HIGHS WILL
BE AROUND 100 DEGREES WITH AFTERNOON HEAT INDEX VALUES OF 98 TO
104.

THE HEAT COMBINED WITH LOW AFTERNOON HUMIDITY...MODERATELY GUSTY
WINDS...AND DRY VEGETATION WILL LEAD TO A CONTINUED ELEVATED FIRE
DANGER THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

AFTERNOON HEAT INDICES WILL RANGE FROM 98 TO 104 DEGREES THROUGH
THE UPCOMING WEEKEND.

AN ELEVATED FIRE DANGER WILL PERSIST INTO THE UPCOMING WEEKEND.

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE
SUNDAY. A COOL FRONT WILL BRING A CHANCE FOR THUNDERSTORMS MONDAY
AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

GRIFFIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Taney

When
July 4, 1:00 PM CST to July 5, 1:00 PM CST
Where
Taney forecast zone
Reported by
Park/Forest Service
Coordinates
36.655, -93.041 (the zone’s center; the record gives no point)

Farm equipment started a wildfire named the Glades Top fire in the Mark Twain National Forest near Bradleyville. This wildfire burned approximately 1500 acres in the Hercules Glades Wilderness area. No homes or structures were damaged.

Wildfire, Christian

When
July 5, 1:00 PM CST to July 6, 1:00 PM CST
Where
Christian forecast zone
Property damage
$25,000
Reported by
Park/Forest Service
Coordinates
36.970, -93.189 (the zone’s center; the record gives no point)

Farm equipment sparked a wildfire called the Martin fire near Chadwick in the Mark Twain National Forest. The fire burned approximately 1200 acres and damaged one home.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 387105, 387095.